A recent report in a Canadian medical journal describes toxicity and chronic kidney failure in a man who had taken too much vitamin D.
How much is too much vitamin D? The safe ranges have been clearly defined, and toxicity is actually quite rare. Low levels of this vitamin have been linked to cancer, bone diseases, and mental health. Equally, there are side effects associated with taking too much, including chronic kidney disease. Over-the-counter supplements vary greatly in dosage, sometimes making it difficult to stay within a safe range.
A recent report in the Canadian Medical Association Journal describes a male patient who had taken too much vitamin D. He was initially recommended to take the vitamin by a naturopath, and continued to take a dose that greatly exceeded the recommended amount of 400-1000 IU a day for two and a half years. Part of the reason for the over-dosage was that the patient was using a different brand of supplement than was recommended by the naturopath, which contained double the amount of vitamin D.
The report details his clinical condition including increased levels of creatinine, which led to him being referred to a kidney specialist. Even after he stopped taking the supplement and the creatinine levels had come back to normal, the patient was left with significant kidney damage. The authors of the report discuss that “although vitamin D toxicity is rare, owing to a large therapeutic range, its widespread availability in various over-the-counter formulations may pose a substantial risk to uninformed patients.”
The authors recommend that “in cases where vitamin D toxicity is suspected, patients should have their medications – prescribed and over-the-counter – carefully reviewed.” They also suggest, as a result of their experience, that “patients and clinicians should be better informed about the risks regarding the unfettered use of vitamin D.”
Written by Nicola Cribb, VetMB DVSc Dip.ACVS
Auguste B, Avila-Casado C, Bargman J. Use of vitamin D drops leading to kidney failure in a 54-year-old man. Cmaj. 2019;191(14):E390–E394. doi:10.1503/cmaj.180465.